A deterministic approach to throughput scaling in wireless networks

Sanjeev R. Kulkarni, Pramod Viswanath

Research output: Contribution to journalArticlepeer-review


We address the problem of how throughput in a wireless network scales as the number of users grows. Following the model of Gupta and Kumar, we consider n identical nodes placed in a fixed area. Pairs of transmitters and receivers wish to communicate but are subject to interference from other nodes. Throughput is measured in bit-meters per second. We provide a very elementary deterministic approach that gives achievability results in terms of three key properties of the node locations. As a special case, we obtain Ω (√n) throughput for a general class of network configurations in a fixed area. Results for random node locations in a fixed area can also be derived as special cases of the general result by verifying the growth rate of three parameters. For example, as a simple corollary of our result we obtain a stronger (almost sure) version of the √n/ √log n throughput for random node locations in a fixed area obtained by Gupta and Kumar. Results for some other interesting non-independent and identically distributed (i.i.d.) node distributions are also provided.

Original languageEnglish (US)
Pages (from-to)1041-1049
Number of pages9
JournalIEEE Transactions on Information Theory
Issue number6
StatePublished - Jun 2004


  • Ad hoc networks
  • Capacity
  • Deterministic
  • Individual sequence
  • Multihop
  • Random
  • Scaling
  • Throughput
  • Wireless networks

ASJC Scopus subject areas

  • Information Systems
  • Computer Science Applications
  • Library and Information Sciences


Dive into the research topics of 'A deterministic approach to throughput scaling in wireless networks'. Together they form a unique fingerprint.

Cite this